June 13, 2008
I've been trying to drum up enough interest in a local support group, but the general response has been in favor of online meetings: saves money on gas and that way I don't have to buy any cookies for everyone.
The good news is, there's no reason why this online support group can't include everyone. I added a chat feature on the right column of my blog to facilitate online meetings. It's not going to be as natural as it would be in person, but at least we can start building a stronger support network.
If you're interested in participating in an online support group, please add a comment to this post and let me know.
June 11, 2008
During my visit to the women's clinic a few months back, I asked the Nurse Practitioner about Gardasil, the vaccine that claims to protect girls against cancer-causing types of HPV. She thought it probably wasn't as miraculous as it appeared to be, considering there are about 100 strains of HPV, but it does prevent infection from the two major cancer-causing strains HPV-16 and HPV-18.
Then she told me something I found very exciting: women up to the age of 26 can receive the vaccine. I just happened to be 25. Fantastic! I did some research and called my doctor to arrange for my first injection. You have to receive a series of 3 shots over the course of 6 months. I just had my second shot two days ago.
In my web research, I also learned that Gardasil also protects against the two strains of HPV that cause genital warts. At this point, it's unclear how long the vaccine is effective. Some reports claim at least 4 years, others claim only 2. It will take time to get a survey of the efficacy over time. I personally hope it's forever.
I'm currently in a committed, long-term relationship, but I jumped at the chance to get additional protection. You never know when your relationship will go south and you never know, for sure, where someone else has been.
I consider myself very fortunate to not have to worry about STDs at this time in my life. We have both been thoroughly checked and, thankfully, we are both clean. I have chosen to only use the pill as my form of contraceptive.
All condoms cause me a great deal of added pain and burning. I've try latex, polyurethane, and even natural condoms made from sheep intestines. Those are disgusting! They smell like formaldehyde. It was like bestiality and necrophellia all at once! As soon as I opened it and the smell hit me, that thing went right in the trash. I will never touch lamb skin condoms again.
But, I digress. The point is, if you're under the age of 26, you should do some research on Gardasil and see if the vaccine is right for you. I think you can never be too safe from STDs.
If you ask me, my squirrel's nest has more than enough problems without cancer and warts.
June 5, 2008
I've been very reluctant to post about my CT-guided pudendal nerve block because I haven't seen any positive change. I actually think I've had a complication or two.
I don't want to frighten anyone away from considering this procedure. There were a lot of factors that have tainted the results for me.
I've had a lot of pain in my left butt cheek, which at times radiates down my left leg. I feel badly bruised in my left knee, the top of my left foot and my left heel. Very strange. It hasn't been constant and it appears to be dissipating. Thank God.
In the wake of my yeast infection, my area has been on fire! I wasn't sure whether it was a nerve flare or if the skin was actually inflamed. After ignoring it and not sitting at all for a few days it got no better. There was more of a sharp itch to the burning than my usual pain, so I tried a course of hydrocortisone suppositories. It was definitely a skin issue and that's finally clearing up as well. I'm glad I had those lying around.
My doctor had prescribed them for me a few months back and I hadn't used them. Boy, am I glad I kept them! I was going crazy.
During this time of heightened pain, I've noticed that even standing makes me flare. It makes sense. If you stand for too long in one place, blood starts seep out of the capillaries in your lower extremities. This can lead to swelling and even fainting. My theory is that there is also a fluid buildup in my moose knuckle.
I guess I just need to find a balance between sitting and standing at my job. What I really need is to be able to recline at times, but that's not an option.
June 3, 2008
I'm currently taking prerequisite classes in order to get into nursing school. I've banged out the basic fundamentals, Anatomy & Physiology I & II and Microbiology. I love what I'm studying and I now have a much more detailed understanding of some of my problems.
As you know, lately I've been plagued by yeast infections. They are just the worst. When you're already so fragile down there, it's the most unwanted visitor. Unfortunately, I know why Mr. Yeast took up residence in my snapdragon.
I've been under a lot of stress, from my job, from my loved ones, from my body and one of the best parts about being a woman is your body really wears the signs of stress. About 2 months ago, I started getting this horrible, painful, cystic acne. (That REALLY helped with my stress!) I tried being more active in my skin care routine, but I could not get it to clear up on my own.
I made an appointment with my dermatologist and he reminded me that the last time I came in with a serious case of pizza face was 2 years ago when I switched jobs and bought a new home. Clearly, stress related. My doctor decided to put me on the same antibiotic he had given me then.
Here is the first problem: there are many possible microorganisms that are colonizing my face and causing the breakout. The best treatment would be an antibiotic with a small range, targeting the specific cause of the acne and leaving other naturally occurring bacteria alone. That's really not done in dermatology. The common practice is to give the patient an antibiotic with a wide range. Hopefully, this medication will wipe out the problem. Meanwhile, because the drug has a wide range, it also kills off other important naturally occurring bacteria in your body.
That's how we come to yeast. Everyone has yeast in their snizes all the time, but your body keeps it under control. There is a daily struggle between good bacteria that protects your body and bad bacteria that can be potentially harmful. A course of antibiotics can wipe out the good bacteria in your honey pot. Yeast is an opportunistic bacteria. It seizes the opportunity when the bodies defenses are low and multiplies like there's no tomorrow.
With a more specific antibiotic, this problem may not occur. There are also prescription medications that can be taken in conjunction with a course of antibiotics like Nistatin or even Diflucan every 3 days for full duration of the medication. Yogurt and Acidophilus can help too.
I thought after the first treatment of Diflucan, I would be clear, but just a few days later the yeast infection I had was so much worse. I strongly advise asking any doctor that prescribes you antibiotics to ask for a medication to protect your body during the course of treatment.